What was the problem?
Pain and anxiety frequently go together with Emergency Department (ED) visits and this is especially true when we talk about pediatric patients. Since we do not want parents and clinicians as anxious as the patients, providers must be trained to deal with these situations. Some of the anxiety that results in reaction to these stressful conditions may be dealt with non-pharmacologic strategies (https://www.aliem.com/2016/pem-pearls-manage-pediatric-anxiety-ed/)
However, urgent painful procedures (figure 1) frequently need Procedural Sedation and Analgesia (PSA) for successful completion.
PSA is a technique of administering sedatives or dissociative agents to induce a state that allows the patient to tolerate unpleasant procedures while maintaining cardiorespiratory function. As any procedure, PSA has its own risk profile. Several medications or combinations of drugs are commonly used for pediatric PSA in the ED, but their actual risks and likelihood of adverse events had never been summarized in a homogeneous fashion for easy use in practice.
What did we do?
We conducted a systematic review and meta-analysis to determine the incidence of adverse events during PSA in ED pediatric patients, including the frequency of events associated with each individual drug and different drug combinations.
What did we find?
Our review included 41 studies reporting on 13 883 procedural sedations in 13 876 children (≤18 years).
The most common adverse events are shown in Figure 2:
Figure 2. Most Common Adverse Events in Pediatric PSA in the ED
The need to intervene with either bag valve mask, oral airway or positive pressure ventilation occurred in 5.0 per 1000 sedations (CI 2.3 to 7.6).
The incidences of severe respiratory events were (figure 3):
Figure 3. Severe Respiratory Events
A complete description of all adverse events can be found here (http://bmjopen.bmj.com/content/6/6/e011384/T1.expansion.html)
We concluded that serious adverse respiratory events are very rare in pediatric PSA in the ED. Emesis and agitation are the most frequent adverse events. Hypoxia, a late indicator of respiratory depression, occurs in 1.5% of sedations. Laryngospasm, though rare, happens most frequently with ketamine.
We hope the results of this study provide quantitative risk estimates to facilitate shared decision-making, risk communication, informed consent and guide in resource allocation when performing procedural sedation for children in the ED.
How did this study change my practice?
The safest and most effective medication or combination of drugs is yet to be determined and no single drug is ideal for all situations. I can use the results of this study (http://bmjopen.bmj.com/content/6/6/e011384/T2.expansion.html) to confront the profile of the patient in front of me with the profile of adverse events of each drug and choose what is best suited for her.
In addition, this article changed the way I discuss risk and benefits of PSA and how I obtain informed consent.
I discuss with the children and parents the 5% risk of vomiting, 2% risk of agitation, and the very low risk of other more severe events like intubation and aspiration.
I reassure them that we take all the steps needed to minimize the adverse events and we are ready to act as needed.
Image by Rachel Calamusa via Wikipedia under PD
Liked by txmed7